Thunderstorm Wind, Clay
- When
- May 8, 6:35 PM CST to 6:45 PM CST
- Where
- Clay County, 1.48 mi SSW of Xenia
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 38.610, -88.640
A slow-moving frontal boundary was draped near the I-70 corridor, and several rounds of strong to severe thunderstorms occurred across the middle Tennessee Valley. Much of this activity remained south of central and southeastern Illinois, but during the evening an intense bowing segment developed and tracked between US-50 and I-64, producing wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A slow-moving frontal boundary was draped near the I-70 corridor, and several rounds of strong to severe thunderstorms occurred across the middle Tennessee Valley. Much of this activity remained south of central and southeastern Illinois, but during the evening an intense bowing segment developed and tracked between US-50 and I-64, producing wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 8, 5:45 PM CST, 50 minutes earlier. Its key messages:
Area Forecast Discussion...Updated Aviation National Weather Service Lincoln IL 645 PM CDT Wed May 8 2024 .KEY MESSAGES... - Showers and isolated thunderstorms will be possible tonight through tomorrow as a low pressure area and a weak surface front push through the area. - Cooler weather is on tap for the end of the week with overnight lows dipping into the 40s Thursday night through Saturday night. && .SHORT TERM... (Through Late Thursday Night) Issued at 330 PM CDT Wed May 8 2024 Showers and storms are still possible this evening across portions of the CWA, however, the strongest storms should remain south of the central IL. The only area that might see stronger to severe storms will be in southeast IL...roughly south of I-70. North of this line, some of the storms should be more isolated and could actually be embedded at times in the stratiform rain. This could pose a lightning hazard for outdoor activities. As the 500mb mid level trough rotates through the CWA on Thursday night, there is a small chance (around 20%) for showers to occur in the evening over the northern portion of the CWA...roughly along and north of I-72/Danville. Temps will be lower tomorrow as cloud cover and northwest to north winds bring slightly cooler air into the state. Auten .LONG TERM... (Friday through Next Wednesday) Issued at 330 PM CDT Wed May 8 2024 Relatively dry weather is expected for the weekend, though a weak trough will rotate through parts of the state with a chance of light precip along and northeast of I-74 Friday night. The next chance of precip will be the beginning of next week...Monday, and continue into the middle of next week. The overall pattern for this period will be messy with an upper level low pressure area slowly moving across the US from the plains into the eastern US. Temperatures will start off cooler for the beginning of the weekend, but then warm back into the mid to upper 70s starting on Sunday and continue through next week. Auten && .AVIATION... (For the 00z TAFs through 00z Thursday Evening) Issued at 645 PM CDT Wed May 8 2024 An area of showers will lift ne toward I-74 in next hour or so with isolated thunderstorms possible at SPI and DEC airports where VCTS carried into mid evening. Better chance of thunderstorms this evening will be along and south of I-70. Mid level ceilings around 10k ft will come down to 4-6k ft with this convection this evening. Isolated to scattered rain showers to affect northern airports of PIA and BMI longer overnight and carried VCSH until daybreak as ceilings lower to MVFR over central IL during overnight and continue on Thu, with MVFR vsbys possible with light fog as well. Ceilings could drop further into IFR category by Thu morning with 700-900 ft expected. AS a trof axis shifts southward over central IL by early Thu afternoon, more chances of showers possible. East to SE winds around 10 kts with few gusts around 20 kts early this evening, to shift WNW to NW along I-72 and NE at PIA and BMI Thu morning. All airports see north to NNE winds 10-16 kts with gusts near 20 kts after 18-20Z Thu as trof axis shifts south of terminals. 07 && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Lincoln IL 634 PM CDT Wed May 8 2024 ILZ027>031-036>038-040>057-061>063-066>068-071>073-092345- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott- Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 634 PM CDT Wed May 8 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...Tonight. There is a marginal to slight risk (level 1 to 2 of 5) of severe weather for much of central IL this evening. Isolated damaging wind gusts and hail are the main risks, although an isolated tornado cannot be ruled out south of I-70. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Flooding on portions of the Illinois River will continue for several days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed until 11 pm. Bumgardner
The Evansville,IN radar (KVWX), 89 km away, was scanning. The volume nearest the first event began at 00:36 UTC.
3 thunderstorm wind. Local standard time, as filed.
Several trees and power poles were blown down from Xenia east to Highway 45.
Trees limbs were blown down. A high-line power pole was blown over. Satellite dishes were blown off homes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166991, 1166989, 1166990.